Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 342, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 10, 1997, 1:38 PM CDT for Kay County, Oklahoma. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 10, 1997, 1:38 PM CDT (18:38 UTC)
- Expired
- Jul 10, 1997, 2:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 1:55 PM CDT | Hail 0.75 | Tonkawa, OK | |
| Jul 10, 2:05 PM CDT | Thunderstorm Wind | Ponca City, OK | A 15x75-foot wooden horse barn was destroyed, and debris was blown into several other horse trailers. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 6.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1439 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
570
WUUS1 KOKC 101839 RRA
SVROKC
OKC071-101930-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
138 PM CDT THU JUL 10 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 230 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHEASTERN OKLAHOMA
KAY
INCLUDING THE FOLLOWING LOCATIONS
BLACKWELL...BRAMAN...NEWKIRK...PONCA CITY AND TONKAWA
AT 138 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
MILES WEST OF PONCA CITY.
THE STORM WAS MOVING TOWARD THE NORTHEAST AT 5 TO 10 MILES AN HOUR.
TORRENTIAL RAINFALL WILL CAUSE MINOR FLOODING OF LOW-LYING AND
POOR DRAINAGE AREAS. DO NOT ATTEMPT TO DRIVE INTO AREAS WHERE
WATER COVERS THE ROADWAY.
LAT...LON 3660 9703 3662 9744 3698 9742 3695 9678What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:52 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 10, 10:52 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1050 AM CDT THU JUL 10 1997 UPDATED EARLIER THIS MRNG TO REMOVE SCT TSTMS FM SRN ZONES AS ACTIVITY SEEMED TO DISSIPATE WITH ONSET OF DAYTIME HT`G. ATTM PLAN NO ADDNL UPDATES THO TEMPS CLIMBING QUITE RAPIDLY AND MAY HV TO BUMP THEM UP A LTL IN SOME AREAS. FCSTID = 12 .OKC... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:55 PM CDT | Flash Flood Warning | OUN | Kay | 95 min |
| Jul 10, 3:41 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 49 min |
| Jul 10, 4:00 PM CDT | Flash Flood Warning | OUN | Logan | 3 hr |
| Jul 10, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 50 min |
| Jul 10, 6:06 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 39 min |
| Jul 10, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 59 min |
| Jul 10, 6:45 PM CDT | Flash Flood Warning | OUN | Caddo, Comanche | 3 hr |
| Jul 10, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 66 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.